Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 113, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 1996, 3:27 PM EDT for Carroll County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1996, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 24, 1996, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:45 PM EDT | Thunderstorm Wind | East Portion, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 241929 SVRRNK VAC035-242000- BULLETIN -- IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT MON JUN 24 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...EASTERN CARROLL COUNTY AT 327 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY BLACKSBURG DOPPLER RADAR 19 MILES NORTH OF MT AIRY OR 2 MILES SOUTH SOUTHEAST OF DUGSPUR MOVING EAST AT 19 MPH. SEVERE WEATHER IS EXPECTED TO REACH... LAUREL FORK AROUND 345 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. DOC/MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:47 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 24, 1:47 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 150 PM EDT MON JUN 24 1995 SHORT DISCUSSION... WATCH IS OUT FOR MOST OF CWA UNTIL 23Z. WX PROGRESS AS EXPTD. RAD CMP SHWD LINE OF SHWRS AND TSMS FROM STATE COLLEGE PA THRU WRN PORTIONS OF CWA TO TRI. SFC LOW WL MOVE EWD FRM GRT LKS INTO NEW ENG DURG PD WITH ASSOCD CD FNT TRAILING S. CD FNT SWINGS THRU FA TA AND TNGT WITH SHWRS AND TSTMS. SOME TSTMS WL CONTAIN HEAVY RAIN...GUSTY WINDS AND HAIL. WSFOS COOR CALLS ARE WELCOMED. ROA 70/88/62/83 4100 KK
In the hours before
Special weather statement, Jun 24, 11:51 AM EDT, 3 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-241600 SEVERE THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON MON JUN 24 1996 ...THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A FRONTAL SYSTEM MOVING INTO THE MID-ATLANTIC REGION THIS AFTERNOON WILL STRENGTHEN AND PROVIDE A FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE VIRGINIAS AND INTO NORTHERN NORTH CAROLINA. SOME OF THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...HEAVY RAINS AND LARGE HAIL. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND THEN SPREAD EAST INTO THE PIEDMONT. SOME STORMS COULD BECOME ESPECIALLY INTENSE OVER THE VIRGINIA PIEDMONT. SKYWARN SPOTTERS WILL LIKELY BE ACTIVATED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. KK
Special weather statement, Jun 24, 1:11 PM EDT, 2 hours 16 minutes before
VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 109 PM EDT MON JUN 24 1996 ...A SEVERE THUNDERSTORMS IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND MOST OF WESTERN VIRGINIA UNTIL 7 PM TONIGHT... REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM IN AN CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREAjTENING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 36 min |
| Jun 24, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 49 min |
| Jun 24, 2:24 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 36 min |
| Jun 24, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 50 min |
| Jun 24, 3:09 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 51 min |
| Jun 24, 3:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Rockbridge, City of Buena Vista, City of Lexington | 66 min |
| Jun 24, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Roanoke | 49 min |
| Jun 24, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 50 min |
| Jun 24, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jun 24, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 51 min |
| Jun 24, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | 51 min | |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 51 min |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | City of Danville | 51 min |
| Jun 24, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.